Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 343, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 1:17 PM CDT for Brule County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 1:17 PM CDT (18:17 UTC)
- Expired
- Jul 12, 2004, 1:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -517 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 121817 SVRFSD SDC015-121845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 117 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 145 PM CDT * AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER BRULE COUNTY...OR ABOUT 8 MILES NORTH OF CHAMBERLAIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BRULE COUNTY THROUGH 130 PM CDT LAT...LON 4392 9931 4380 9929 4381 9882 4392 9888 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:15 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 12, 10:15 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT MON JUL 12 2004 .DISCUSSION... COLD FRONT FROM ERN ND THRU CNTRL SD TO NERN WY WITH WEAK LOW ON FRONT OVER CNTRL SD. TSTMS OVER NERN PARTS OF SD ON NOSE OF WAA AHEAD OF LOW WITH LOW LEVEL JET. WITH MID LEVEL CAP...+12C TO +14C... OVER CWA ANY TSTMS WILL HAVE A HARD DEVELOPING THRU LATE AFTN. FRONT MOVES INTO WRN AREAS LATE THIS AFTN AND WEAKENS CAP GIVING TSTMS CHC TO DEVELOP. CHC OF TSTMS THEN SPREADING EAST OVER AREA AS FRONT MOVES EAST. THIS EVENING. TEMPS IN THE UPPER 80S TO MID 90S WITH DEW POINTS IN THE MID 60S TO LOWER 70S WILL MAKE FOR VERY WARM AND HUMID AFTN. HEAT INDEX STAYING JUST BELOW ADVISORY LIMITS. EARLIER FORECAST LOOKING GOOD. UPDAT TO REMOVE MORNING WORDING ON FOG AND TSTMS AND SOME MINOR ADJUSTMENT ON TEMPS AND WINDS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, Jul 12, 10:55 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT MON JUL 12 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1050 AM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR A LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN POSSIBLE AFTER 400 PM CDT OVER THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 26 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 31 min |
| Jul 12, 12:17 AM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 43 min |
| Jul 12, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 12, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 51 min |
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jul 12, 5:57 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 48 min |
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 12, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Jul 12, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Jul 12, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 12, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.